Alert archive / Georgia / Wind Advisories in 2023
Wind Advisory 4, NWS Charleston, SC
NWS Charleston, SC issued this wind advisory at May 26, 2023, 3:27 AM EDT. It took effect at May 26, 2023, 10:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2023, 3:27 AM EDT (07:27 UTC)
- In effect from
- May 26, 2023, 10:00 AM EDT
- Expired
- May 26, 2023, 3:37 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
433 WWUS72 KCHS 260727 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 327 AM EDT Fri May 26 2023 GAZ117-119-139-141-SCZ048>051-261530- /O.NEW.KCHS.WI.Y.0004.230526T1400Z-230527T1000Z/ Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Including the cities of Fort Mcallister, Oak Level, Wilmington Island, Tybee Island, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, Levy, Chelsea, and Jasper 327 AM EDT Fri May 26 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EDT SATURDAY... * WHAT...North winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...In Georgia, Coastal Bryan, Coastal Chatham, Coastal Liberty and Coastal McIntosh Counties. In South Carolina, Beaufort, Coastal Colleton, Charleston and Coastal Jasper Counties. * WHEN...From 10 AM this morning to 6 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SCZ045-261530- /O.CON.KCHS.LW.Y.0015.230526T1000Z-230528T0600Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 327 AM EDT Fri May 26 2023 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 10 to 20 knots with gusts up to 30 knots and waves 1 to 2 feet expected. * WHERE...Lake Moultrie. * WHEN...Until 2 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
2 follow-up statements
021 WWUS72 KCHS 261044 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 644 AM EDT Fri May 26 2023 GAZ117-119-139-141-SCZ048>051-261845- /O.CON.KCHS.WI.Y.0004.230526T1400Z-230527T1000Z/ Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Including the cities of Fort Mcallister, Oak Level, Wilmington Island, Tybee Island, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, Levy, Chelsea, and Jasper 644 AM EDT Fri May 26 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EDT SATURDAY... * WHAT...North winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...In Georgia, Coastal Bryan, Coastal Chatham, Coastal Liberty and Coastal McIntosh Counties. In South Carolina, Beaufort, Coastal Colleton, Charleston and Coastal Jasper Counties. * WHEN...From 10 AM this morning to 6 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SCZ045-261845- /O.CON.KCHS.LW.Y.0015.000000T0000Z-230528T0600Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 644 AM EDT Fri May 26 2023 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 10 to 20 knots with gusts up to 30 knots and waves 1 to 2 feet. * WHERE...Lake Moultrie. * WHEN...Until 2 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
406 WWUS72 KCHS 261937 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 337 PM EDT Fri May 26 2023 GAZ117-119-139-141-SCZ048>051-270745- /O.CAN.KCHS.WI.Y.0004.000000T0000Z-230527T1000Z/ /O.NEW.KCHS.WI.Y.0005.230527T0000Z-230527T1500Z/ Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Including the cities of Fort Mcallister, Oak Level, Wilmington Island, Tybee Island, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, Levy, Chelsea, and Jasper 337 PM EDT Fri May 26 2023 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT SATURDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Georgia, Coastal Bryan, Coastal Chatham, Coastal Liberty and Coastal McIntosh Counties. In South Carolina, Beaufort, Coastal Colleton, Charleston and Coastal Jasper Counties. * WHEN...From 8 PM this evening to 11 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SCZ045-270745- /O.NEW.KCHS.WI.Y.0005.230527T0000Z-230527T1500Z/ /O.EXT.KCHS.LW.Y.0015.000000T0000Z-230527T0000Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 337 PM EDT Fri May 26 2023 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LAKE MOULTRIE... ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT SATURDAY... * WHAT...For the Lake Wind Advisory, northeast winds 10 to 15 knots with gusts up to 30 knots. For the Wind Advisory, northeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Inland Berkeley County. * WHEN...For the Lake Wind Advisory, until 8 PM EDT this evening. For the Wind Advisory, from 8 PM this evening to 11 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SCZ052-270745- /O.NEW.KCHS.WI.Y.0005.230527T0000Z-230527T1500Z/ Tidal Berkeley- Including the city of Daniel Island 337 PM EDT Fri May 26 2023 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT SATURDAY... * WHAT...North winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Tidal Berkeley County. * WHEN...From 8 PM this evening to 11 AM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this wind advisory went out at May 26, 2:05 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 26, 2:05 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
205 AM EDT Fri May 26 2023
.SYNOPSIS...
High pressure will remain to the north while a coastal low
pressure system affects the area tonight through Sunday. Weak
high pressure will build in early to mid next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Surface low continues to gin up along the Gulf Stream with
showers rotating into the outer waters of the Carolinas and
Georgia. Still not much happening inland...other than perhaps a
few sprinkles. Based on trends and recent guidance, it appears
that the bulk of rainfall will hold off until at least this
afternoon. I've tweaked pops/weather accordingly.
Previous discussion...
Tonight: The surface pattern will continue to feature a large
area of high pressure centered across the Great Lake region with
an area of low pressure taking shape off the northeast Florida
coast. The forecast area will be situated within the resulting
pinched gradient between the high and the low, resulting in a
breezy overnight period. Winds will remain elevated and even
gradually strengthen in response to the tightening gradient,
especially along the coast. Wind gusts are expected to be around
20 mph for much of the night, with 20-25 mph later tonight
closer to the coast. In fact, as sunrise Friday approaches,
local beaches will likely see frequent gusts as high as 30-35
mph. We will continue to see the column moisten through the
period, with precipitable water values increasing to 1.25-1.50"
inland and 1.50-1.75" along the coast by late tonight. However,
model guidance suggests that the coverage of showers should
remain isolated overnight and mostly along and near the coast.
By sunrise, an upper low over northern Florida/Georgia will
become more defined with large scale forcing increasing offshore
the Southeast coast. This will result in greater coverage of
showers moving in across the Charleston-Tri County region as a
steadier area of rain begins to develop across the Atlantic and
shift in from the northeast. Any rain amounts tonight should be
light, likely no more than a tenth of an inch. Additionally, any
thunder should be limited to the outer coastal waters.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
High pressure will continue to extend south into the area on
Friday, while an area of low pressure organizes off the
Southeast coast. The center of the low will approach the SC
coast on Saturday and possibly shift onshore later in the
day/overnight, although where that occurs is still a bit
uncertain. Rain chances will increase on Friday, with the
wettest time period looking to be Friday night into mid-day
Saturday. Greatest coverage is expected over the Charleston Tri-
County. Totals in those locations will average 1.5-2.5 inches.
There is potential for periods of heavy rain which could result
in minor flooding especially in low-lying and poor drainage
areas. Elsewhere, lesser amounts are expected, especially inland
over southeast Georgia where coverage will be more isolated to
scattered.
The other concern will be the winds. A tight pressure gradient
between the two surface features will result in gusty winds
developing, especially across the immediate coast where 35 mph
gusts are possible. In addition, gusts over 25 knots across Lake
Moultrie will support a Lake Wind Advisory through Saturday.
The surface low should weaken/start pulling away from the area
on Sunday. Drier air moving in on the backside will result in
lowering rain chances.
Temperatures will be cooler than normal through the weekend,
especially on Saturday when highs are forecast to stay in the
60s. This could put record low maximums in jeopardy (see climate
section below). Lows will be in the 50s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure is expected to build inland early to middle of
next week. Lower rain chances with no larger scale forcing
mechanisms in play. Temperatures are expected to return to more
seasonable levels.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
MVFR ceilings have spread into the terminals and will remain
through the overnight hours, including the morning push.
Ceilings will trend back upward through the day Friday, likely
back to VFR by late morning or during the afternoon (see
individual TAFs for timing).
Meanwhile, coastal low will further deepen off the SC and GA
coasts today and migrate into the SC coast on Saturday. Rainfall
from this system will largely hold off until later this
afternoon and tonight with conditions then trending back toward
MVFR tonight.
Larger impact will be winds. Northeasterly gusts of 25 to 30
knots will becoming common at the terminals during the day today
and persist through tonight.
Extended Aviation Outlook: MVFR or lower ceilings possible
Friday night through Sunday as coastal low pressure moves
through. Low level wind shear will also likely be required
Friday night into Saturday. Scattered to numerous showers
expected Friday through Saturday night, with brief visibility
restrictions. Gusty NE winds Friday through Saturday.
&&
.MARINE...
Tonight: Conditions across the local waters will steadily
deteriorate through the overnight as the area gets situated
within a pinched gradient between a surface high across the
Great Lakes and a surface low developing off the northeast
Florida coast. Northeast winds will increase with gusts ramping
up into the 35-40 knot range across all waters outside the
Charleston Harbor. Gale Warnings are in effect through the
night, with a high end Small Craft Advisory for the Charleston
Harbor. Seas will ramp up as well, with generally 5-9 feet
across the waters late tonight. Coverage of showers will
increase across the waters as well, with the best chance for
thunder across the outer waters.
Coastal low pressure will be developing off the SC and GA
coasts today through the rest of the week. A tightening pressure
gradient will ramp up winds in the coastal waters through
tonight, with gale force gusts developing across most marine
zones tonight and gale warnings have been issued for the coastal
waters. Gusts will likely remain just below gale force in
Charleston Harbor at least through tonight and we have opted to
just leave a Small Craft Advisory in effect for that marine
zone. But later shifts will need to monitor conditions.
Strengthening surface low pressure off the coast interacting
with inland high pressure will produce a tight NNE gradient
Friday through Saturday morning. The surface low will move
northwest and into eastern SC Saturday night, bringing wind
directions around to the NW, with gradually weakening speeds.
The tightest gradient is expected Friday afternoon through
Friday night when solid Gales are expected. We actually show a
few hours of 50 kt gusts over eastern portions of the Charleston
nearshore waters Friday evening which could necessitate a Storm
Warning. We have Gale Warnings in effect for all waters except
Charleston Harbor. Wind gusts in the harbor will likely be very
near Gale force Friday afternoon and Friday night, but the
offshore wind direction makes confidence a bit lower than for
the Atlantic waters.
Marine conditions will gradually improve Saturday as the wind
direction turns to the NW and the gradient relaxes.
Rip Currents/High Surf: An increase in swell size/period will
yield a High Risk for rip currents Friday. Additionally,
building surf could result in breakers at or above 5 ft and a
High Surf Advisory may be needed.
&&
.TIDES/COASTAL FLOODING...
The tide forecast at Charleston currently sits at 7.0 ft MLLW,
however, the expectation is the tide level should fall just shy
of 7.0 ft. If it does in fact reach 7.0 ft, it should be
extremely brief with hardly any impacts across the Charleston
Peninsula. Therefore, we are not expecting to issue a Coastal
Flood Advisory tonight.
Strong northeasterly flow will drive elevated tide levels along
the southeast South Carolina and southeast Georgia coast
through Saturday. Fortunately, astronomical tide levels are
quite low and even a 2 ft tidal departure would only barely
bring high tide to near the minor coastal flood threshold at
Charleston. Minor coastal flooding will be possible with the
Thursday and Friday night high tide and Coastal Flood Advisories
are possible.
&&
.CLIMATE...
Record Low Maximum Temperatures
May 27:
KCHS: 66/1988
KCXM: 66/1988
KSAV: 68/1972
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Rip Current Risk through this evening for GAZ117-119-139-
141.
SC...High Rip Current Risk through this evening for SCZ048>051.
Lake Wind Advisory from 6 AM this morning to 2 AM EDT Sunday
for SCZ045.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
AMZ330.
Gale Warning from 6 AM this morning to 8 AM EDT Saturday for
AMZ330.
Gale Warning until 5 PM EDT Saturday for AMZ350-352-354-374.
&&
NEAR TERM...Adam
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...Adam/ETM
MARINE...BSH/ETMHazardous weather outlook, May 25, 8:02 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 802 PM EDT Thu May 25 2023 GAZ117-119-139-141-SCZ048-051-270015- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 802 PM EDT Thu May 25 2023 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Rip Currents: An enhanced risk of rip currents is expected through the end of the week due to increasing swell. High Surf: Large breaking waves could necessitate a High Surf Advisory Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-052- 270015- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper- Tidal Berkeley- 802 PM EDT Thu May 25 2023 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-270015- Charleston Harbor- 802 PM EDT Thu May 25 2023 ...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ352-354-374-270015- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 802 PM EDT Thu May 25 2023 ...GALE WARNING IN EFFECT UNTIL 5 PM EDT SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-270015- Inland Berkeley- 802 PM EDT Thu May 25 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 2 AM EDT SUNDAY FOR LAKE MOULTRIE... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-270015- Coastal Colleton-Charleston- 802 PM EDT Thu May 25 2023 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Coastal Flooding: Minor coastal flooding is possible with the overnight high tide. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Rip Currents: An enhanced risk of rip currents is expected through the end of the week due to increasing swell. High Surf: Large breaking waves could necessitate a High Surf Advisory Friday into Saturday. Coastal Flooding: Minor coastal flooding is possible with the overnight high tide Friday night. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ350-270015- Waters from South Santee River to Edisto Beach SC out 20 NM- 802 PM EDT Thu May 25 2023 ...GALE WARNING IN EFFECT UNTIL 5 PM EDT SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Storm force winds: There is a chance for a short period of storm force wind gusts Friday evening. A Storm Watch or Warning is possible. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:29 AM EDT | High Surf Advisory | CHS | 39 hr | |
| May 26, 3:37 PM EDT | Wind Advisory | CHS | 25 hr | |
| May 26, 3:45 PM EDT | Storm Warning | CHS | 25 hr | |
| May 26, 3:51 PM EDT | Coastal Flood Advisory | CHS | 10 hr |
Nearby
Wind Advisories in Georgia, 2023Wind Advisories in South Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.